Couldn't find what you looking for?

TRY OUR SEARCH!

Overview of tramadol

Tramadol is an opioid medication used to manage moderate to severe pain. It is used in chronic pain management situations as well as to help control post-operative pain.

Tramadol also inhibits the reuptake of serotonin and norepinephrine/noradrenaline. This then causes a feeling of increased mood in the patient in the same way that the SSRI (selective serotonin reuptake inhibitors) and SNRI (selective noradrenaline reuptake inhibitors) antidepressants such as fluoxetine, citalopram, duloxetine and venlafaxine do.

Side-effects can occur when using this medication and they include the following:

  • Itchiness.
  • Dizziness.
  • Constipation.
  • Dry mouth.
  • Nausea.
  • Loss of appetite.

Some more serious side effects such as seizures, serotonin syndrome, decreased alertness and drug dependence can occur. If any of these more serious issues are experienced, then these patients need to be transported to the nearest emergency room for medical management of their condition.

Physical dependence and withdrawal issues

There is a possibility of becoming dependent on tramadol even when using it as indicated for pain management. The patient may find themselves eventually using tramadol without experiencing any pain as an indication for its use. 

When these patients then stop using tramadol, they can experience both withdrawal symptoms associated with opiate withdrawal and SSRI/SNRI withdrawal.

These symptoms can then include the following:

  • Hallucinations.
  • Paranoid thoughts.
  • Severe anxiety and panic attacks.
  • Confusion.
  • Tingling sensation in hands and feet.
  • Ringing in ears.
  • Heavy sweating.
  • Increased heart rate and increased blood pressure.

These symptoms can persist longer, around 7 or more days, than the withdrawal symptoms caused by other opioids which typically last only around 3-4 days. This is most probably due to the fact that tramadol inhibits serotonin reuptake as opposed to the other opioids which don't. This would then complicate the withdrawal process.

Weight gain after stopping tramadol

There isn't any clear evidence as to why stopping tramadol would cause a person to gain weight. The only explanation to this would be in the fact that, as mentioned above, tramadol can cause a decrease in one's appetite as well as nausea. A result of this could then be that the patient loses weight due to calorie intake being restricted.

It would be safe to assume that once one stops using tramadol, then one's appetite would return and the nausea would also resolve. As a result, the patient would then eat at the rate they did before starting the tramadol and they would then gain weight again. 

If the weight gain does become an issue, for example the weight gained is now in excess of what the patient weighed before starting the tramadol, then it would be advisable to discuss this with their primary care physician. These patients could then be referred to a dietician to help control or restrict calorie intake. An increase in daily physical activity could also help to burn off excess calories.

Restarting tramadol to help lose the unwanted weight is not at all advisable. If one is experiencing cravings for the drug, then this should also be discussed with their doctor.

Still have something to ask?

Get help from other members!

Post Your Question On The Forums